Illinois, 2014

Flooding in Illinois, July 1, 2014

July 1, 2014 · NWS ILX · 2 events in 2 counties and zones

A large complex of severe thunderstorms developed along a stationary frontal boundary across eastern Iowa during the afternoon of June 30th, then tracked eastward along the boundary across north-central Illinois during the evening. These storms produced locally heavy rainfall along and north of a Canton to Minonk line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large complex of severe thunderstorms developed along a stationary frontal boundary across eastern Iowa during the afternoon of June 30th, then tracked eastward along the boundary across north-central Illinois during the evening. These storms produced locally heavy rainfall along and north of a Canton to Minonk line. Very high rainfall rates led to flash flooding across parts of Marshall and Stark County late on June 30th, with areal flooding into the morning hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1241 AM CDT Tue Jul 1 2014

.DISCUSSION...
ISSUED 840 PM CDT Mon Jun 30 2014

Initial tornado watch was allowed to expire, as the first wave of
storms passed over the far northern CWA. Some capping has been
keeping storms from firing further south so far this evening,
despite extreme MUCAPE values in the 5000 J/kg vicinity. However,
second line of intense storms currently extending from just west
of Rockford into far southeast Iowa, then back into northwest
Missouri. There will be some battling between the cap in our area
vs the air being worked over already in the north (outflow
boundary has made it between Peoria and Lincoln with temps around
70 north of it). However, the latest HRRR has this lined up fairly
well, and shows the line making it to about Jacksonville and
Bloomington between 10-11 pm albeit in a weakening state. Have
updated the grids to significantly beef up the PoP's and rain
totals in the northwest this evening, and refined the southern
extent. Will send out corresponding zones shortly.

Geelhart

&&

.AVIATION...
ISSUED 1236 AM CDT Tue Jul 1 2014

Outside any thunderstorm, VFR conditions are expected this TAF
period. Scattered storms continue to push across central IL and
will affect the area through 08z with occasional MVFR cigs and
vsbys. Once the storms shift out of the area, a cold front
currently out to our west, will push thru the region by dawn
Tuesday. There is a low probability for lowering vsbys in fog just
ahead of the front as winds drop off for several hours but
confidence on that is too loo at this time to add into the
forecast. Surface winds behind the main outflow boundary will be
variable in direction up to 15 kts at times, and then more of a
south to southwest flow is expected ahead of the front. During the
day Tuesday, southwest to west winds are expected to increase to
12 to 17 kts by afternoon.

Smith
&&

.PREV DISCUSSION...
ISSUED 338 PM CDT Mon Jun 30 2014

Not many changes overall to the expected weather scenario for the
next week. Discussion will be abbreviated due to ongoing severe
weather preparedness & operations.

SHORT TERM...Tonight through Thursday: Lingering uncertainty
exists with respect to the evolution of the storm complex heading
east across Iowa. Most of forecast area remains in a Moderate Risk
for severe weather through tonight, although the main threat
should be over this evening. Current bow echo, surging east into
northwest Illinois, is expected to stay north of the forecast
area as flow backs southwest ahead of an advancing upper trof.
However, additional development remains possible, and is suggested
by many mesoscale models, along the boundary extending southwest
from the main bow in a strongly sheared and highly unstable
environment. Very heavy rain remains a threat with any storms the
impact the area tonight, with precipitable water values in excess
of 1.5 inches, though rapid storm movement should mitigate the
flooding threat to some degree.

Expect storms to taper off overnight with the loss of diurnal
instability and as the surface cold front sweeps through the area.
The bulk of the remainder of the short term period should be quiet
and cooler than normal. Northwest upper level flow will
predominate, with high pressure at the surface more often than
not. Still signs of a spoke of energy moving through the mean
upper trof around Wednesday, which may bring a chance of rainfall
to the area. However, most of the models are less bullish than
they have been.

LONG TERM...Friday through Monday: Temperatures will begin to
moderate heading into the weekend as low level flow turns
southerly on the back side of the surface high. The turning flow
will also help richer moisture to return to the area. A northwest
flow wave is still expected by late in the weekend, and this will
result in our next organized risk of showers/storms.

Bak

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 2:25 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON JUN 30 2014

ILZ027>031-036-037-011100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...DAMAGING WIND GUSTS WILL LIKELY IMPACT AREAS
ALONG AND NORTH OF A CANTON TO MINONK LINE. IN ADDITION...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 8 PM.

ILZ038-040>057-061-011100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT CENTRAL ILLINOIS THIS EVENING. ANY STORMS THAT OCCUR WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR INTERESTS ALONG THE ILLINOIS RIVER...MINOR FLOODING WILL
CONTINUE FROM HAVANA DOWNSTREAM THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT SOUTHEAST ILLINOIS LATE THIS EVENING INTO THE OVERNIGHT
HOURS. ANY STORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 2 AM.

BARNES

In the hours before

Local storm report, Jun 30, 10:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     2 W LINCOLN             40.15N 89.40W
06/30/2014                   LOGAN              IL   EMERGENCY MNGR

            SEMI BLOWN OVER AT I-55 MILE MARKER 126.

&&

25
Local storm report, Jun 30, 10:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1129 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
06/30/2014  M1.32 INCH       PEORIA             IL   MESONET

            SINCE 4 AM

&&

25
Local storm report, Jun 30, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
06/30/2014                   PEORIA             IL   EMERGENCY MNGR

            FOUR 8 TO 10 INCH DIAMETER TREES BLOWN DOWN. TIME
            ESTIMATED. FROM CITY EOC.

&&

25
Local storm report, Jun 30, 11:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1201 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     WILLARD AIRPORT         40.04N 88.28W
06/30/2014  M59 MPH          CHAMPAIGN          IL   ASOS

&&

25
Local storm report, Jun 30, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1221 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
07/01/2014  M2.50 INCH       MCLEAN             IL   NWS EMPLOYEE

            24 HOUR TOTAL. 1.05 INCHES IN PAST TWO HOURS.

&&

25
Local storm report, Jun 30, 11:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1253 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HENRY                   41.11N 89.36W
06/30/2014                   MARSHALL           IL   EMERGENCY MNGR

            TWO LARGE TREE BRANCHES BLOWN DOWN. TIME ESTIMATED.

1100 PM     HEAVY RAIN       HENRY                   41.11N 89.36W
06/30/2014  M2.30 INCH       MARSHALL           IL   EMERGENCY MNGR

            FROM 6 PM TO 11 PM

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Marshall

When
July 1, 12:00 AM CST to 8:00 AM CST
Where
Marshall County, 0.46 mi WSW of Broadmoor to 2.79 mi SW of La Prairie Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.148, -89.639

Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 3.00 of rain were common in northern and western Marshall County. Big Sandy Creek, about 2 miles southeast of Henry overflowed its banks. Numerous rural roads in northwest Marshall County were impassable. Additional rainfall late in the evening of June 30th caused creeks to stay out of the their banks and roads remained closed through the early morning hours of July 1st.

Flood, Stark

When
July 1, 12:00 AM CST to 8:00 AM CST
Where
Stark County, 0.62 mi E of Speer to 3.39 mi ENE of Morse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.979, -89.638

Persistent thunderstorms produced several periods of heavy rainfall. Total accumulations of up to 4.00 of rain were common in most of Stark County. Rainfall rates in Toulon were nearly 4.00 per hour between 2000 and 2015 LST. Many rural roads were closed across Stark County, as were parts of Illinois Routes 17, 40 and 93. Additional rainfall late in the evening of June 30th caused roads to remain closed through the early morning hours of July 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535886, 535887.